Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 281, NWS Pueblo, CO

August 14, 2018Crowley County, El Paso County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 14, 2018, 10:04 PM MDT for Crowley County, El Paso County, Pueblo County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 10:04 PM MDT (04:04 UTC)
Expired
Aug 14, 2018, 10:45 PM MDT
In force
41 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crowley County, CO, El Paso County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 11 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2018-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
507 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
2178 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS55 KPUB 150404
SVRPUB
COC025-041-101-150445-
/O.NEW.KPUB.SV.W.0281.180815T0404Z-180815T0445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
1004 PM MDT TUE AUG 14 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern El Paso County in east central Colorado...
  Northwestern Crowley County in southeastern Colorado...
  Northeastern Pueblo County in southeastern Colorado...

* Until 1045 PM MDT.

* At 1004 PM MDT, a severe thunderstorm was located over Hanover, or
  24 miles northeast of Pueblo, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Hanover.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3864 10405 3852 10405 3852 10404 3832 10416
      3854 10455 3870 10445
TIME...MOT...LOC 0404Z 293DEG 18KT 3858 10441 

HAIL...<.75IN
WIND...60MPH
 
$$

BL
1 follow-up statement
839 
WWUS55 KPUB 150424
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
1024 PM MDT TUE AUG 14 2018

COC025-041-101-150445-
/O.CON.KPUB.SV.W.0281.000000T0000Z-180815T0445Z/
El Paso CO-Crowley CO-Pueblo CO-
1024 PM MDT TUE AUG 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHEASTERN EL PASO...NORTHWESTERN CROWLEY AND NORTHEASTERN
PUEBLO COUNTIES...

At 1023 PM MDT, a severe thunderstorm was located 9 miles southeast
of Hanover, or 25 miles northeast of Pueblo, moving southeast at 20
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southeastern El Paso...northwestern Crowley and northeastern Pueblo
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3852 10405 3852 10404 3835 10415 3849 10442
      3866 10435 3860 10405
TIME...MOT...LOC 0423Z 293DEG 18KT 3854 10429 

HAIL...<.75IN
WIND...60MPH
 
$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:29 PM MDT, 6 hours 35 minutes earlier.

Area forecast discussion, Aug 14, 3:29 PM MDT, 6 hours 35 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
329 PM MDT Tue Aug 14 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 329 PM MDT Tue Aug 14 2018

Currently...

Scattered showers and -TSRA were noted at 2 pm, mainly along and
just east of the contdvd. More isold storms were just north of
Teller county. Flow aloft has transitioned to northwesterly, and
storms were moving southeast. Weak effective shear was noted
(~25kts) and CAPE was running about 500-1000 J/KG.

Over the lower elevation's, skies were mostly clear. Temps were in
the U70s to L80s, with similar temps in the larger valleys.

Rest of Today and into Tonight...

Storms will continue to increase in coverage and intensity as they
move southeast across the higher terrain and then onto to the
Plains. Latest hi res guidance has been indicating storms may be a
bit stronger as they move onto the lower elevations and may make it
onto the plains for 10s of miles before dissipating generally west of
the longitude of KLHX. I cant rule out a marginally severe storm but
most of the activity will not be all that strong. Main concern will
be the burn scar areas, and the potential for flash flooding.
Lightning is always a concern with any thunderstorm.

By mid to late evening activity is expected to end. HRRR is a bit
more robust in keeping storms going (especially up in the Pikes Peak
area), but I think this may be a bit overdone.

The predawn hours should be mostly clear, with min temps falling
into the U50s to around 60F plains, 40s and 50s valleys and 30s
mtns.

Wednesday...

Could see some marginally severe storms tomorrow. Better chance of
strong convection tomorrow as a fairly decent jet streak comes
across the area associated with a shortwave dropping southeast in
the NW flow aloft. CAPE values should range to about 1000-1500 j/kg
and shear of 30-35 knots should allow for some rotating convection
capable of producing some hail up to silver dollars and wind gusts
to 60 mph. Most favorable conditions will be just east of the
interstate extending out towards the border. Over the far eastern
plains CAPE starts to rapidly drop off, so storms may weaken as they
approach the KS border.

Burn scar flooding cant be ruled out tomorrow but CAPE values may be
lacking across the higher terrain to promote heavy rainfall.

Otherwise, expect another warm day across the region with mostly
L90s across th plains with 80s in the greater COS region and in the
valleys.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 329 PM MDT Tue Aug 14 2018

Thursday appears to be another active meteorological day(in the
form of some stronger storms as well as storms with heavy rain
potential) across the majority of the forecast district(especially
from mid-afternoon into the evening) as above average atmospheric
moisture(per PW analysis near 1.20 across portions of the I-25
corridor) interacts with a subtle upper disturbance(per PV
analysis) and a northeasterly to easterly surface surge.

Friday has the potential to be somewhat less active over eastern
portions while western locations should continue to experience
scattered shower and thunderstorm activity.

It still appears that this weekend has the highest potential of
experiencing more widespread and potentially intense storm
activity as unseasonably strong upper disturbance(per PV/jet
analysis) and northerly surface surge impacts the forecast
district. For example, over eastern locations, projected localized
capes, LI's and deep-layer shear values exceeding 1500 J/KG, -6C
and 45 knots respectively are anticipated at times from Saturday
afternoon into Saturday night.

Then, will continue with theme of primarily afternoon into evening
shower and thunderstorm activity(generally favoring higher
terrain locations) Monday and to a lesser degree Tuesday as strong
upper ridge develops near the 4-corners region by Tuesday night.

Finally, near to above seasonal mid-August maximum temperatures
are projected to continue over the forecast district from Thursday
into Saturday, with below seasonal temperatures then anticipated
from Sunday into next Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 329 PM MDT Tue Aug 14 2018

A passing thunderstorm cant be ruled out at each of the TAF sites
later this afternoon/early evening and tomorrow afternoon/early
evening. Best chance of storms will be over KCOS with lesser chances
over KALS and KPUB. Otherwise expect VFR conditions and generally
light winds (expect vcnty TSRA).

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Aug 14, 11:46 AM MDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1146 AM MDT Tue Aug 14 2018

COZ058>089-093>099-151800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1146 AM MDT Tue Aug 14 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected to develop across the mountains
by mid afternoon, with storms moving southeast off of the higher
terrain and across the adjacent plains through the late afternoon
and evening hours. Storms will be capable of producing locally
heavy rain, leading to possible flash flooding, mainly if storms
develop or move across newer burn scar areas. Other storm threats
will be cloud to ground lightning and gusty outflow winds of up to
45 mph, with small hail possible with a few of the stronger
storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected across the area each day
from Wednesday into the weekend, before storm chances begin to
diminish early next week. A few of the thunderstorms may be
severe, especially tomorrow and again on Saturday. The severe
storms will be capable of large hail and damaging winds. All of
the storms during the next several days will be capable of
locally heavy rain and cloud to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible this afternoon and evening, mainly in the mountains and
along the I-25 corridor.

Hodanish

In the hours before

Special weather statement, Aug 14, 9:05 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Pueblo CO
905 PM MDT TUE AUG 14 2018

COZ081-082-085-150330-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
905 PM MDT TUE AUG 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TELLER AND WEST CENTRAL
EL PASO COUNTIES UNTIL 930 PM MDT...

At 905 PM MDT, Doppler radar was tracking a strong thunderstorm near
Florissant, or 23 miles west of Colorado Springs, moving southeast at
15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Cripple Creek, Victor, Pikes Peak, Divide and Cascade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3888 10493 3865 10511 3879 10533 3891 10533
      3899 10526
TIME...MOT...LOC 0305Z 301DEG 13KT 3887 10525

KT
Local storm report, Aug 14, 9:50 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
950 PM MDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HEAVY RAIN       4 NNW PETERSON AFB      38.88N 104.72W
08/14/2018  M1.20 INCH       EL PASO            CO   TRAINED SPOTTER

            STORM TOTAL.

&&
Local storm report, Aug 14, 9:51 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
951 PM MDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HEAVY RAIN       1 NE SECURITY           38.75N 104.72W
08/14/2018  M1.51 INCH       EL PASO            CO   TRAINED SPOTTER

            FELL IN PAST 40 MINUTES.

&&
Local storm report, Aug 14, 9:52 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
952 PM MDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HEAVY RAIN       4 NW PETERSON AFB       38.88N 104.74W
08/14/2018  M1.64 INCH       EL PASO            CO   TRAINED SPOTTER

&&
Local storm report, Aug 14, 9:57 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
957 PM MDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      1 SSE LA VETA PASS      37.57N 105.17W
08/14/2018                   HUERFANO           CO   EMERGENCY MNGR

            FLOODING OVER COUNTY ROAD 442 AT SOUTH
            ABEYTA CREEK.

&&
Local storm report, Aug 14, 9:59 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
959 PM MDT TUE AUG 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      9 SSE FARISITA          37.64N 105.00W
08/14/2018                   HUERFANO           CO   EMERGENCY MNGR

            FLOODING OVER COUNTY ROAD 520 AT DOG SPRINGS
            ARROYO.

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 6:25 PM MDTSpecial Weather StatementPUBHuerfano35 min
Aug 14, 6:29 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 14, 7:00 PM MDTSpecial Weather StatementPUBHuerfano30 min
Aug 14, 7:03 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas27 min
Aug 14, 7:31 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas29 min
Aug 14, 7:40 PM MDTSpecial Weather StatementPUBEl Paso35 min
Aug 14, 8:01 PM MDTSpecial Weather StatementPUBHuerfano44 min
Aug 14, 9:01 PM MDTAreal Flood AdvisoryPUBEl Paso, Teller67 min
Aug 14, 9:05 PM MDTSpecial Weather StatementPUBTeller25 min
Aug 14, 9:09 PM MDTAreal Flood AdvisoryPUBEl Paso83 min
Aug 14, 9:14 PM MDTSevere Thunderstorm WarningPUBEl Paso, Teller31 min
Aug 14, 9:29 PM MDTFlash Flood WarningPUBCostilla, Huerfano61 min
Aug 14, 11:22 PM MDTSpecial Weather StatementPUBTeller23 min
Aug 14, 11:48 PM MDTSpecial Weather StatementPUBTeller42 min
Aug 15, 1:44 PM MDTSpecial Weather StatementPUBLas Animas46 min
Aug 15, 1:52 PM MDTSevere Thunderstorm WarningPUBHuerfano, Las Animas38 min
Aug 15, 4:01 PM MDTFlash Flood WarningPUBCostilla, Huerfano3 hr
Aug 15, 4:09 PM MDTFlash Flood WarningPUBCuster, Fremont, Pueblo3 hr
Aug 15, 5:16 PM MDTSpecial Weather StatementPUBEl Paso29 min
Aug 15, 5:19 PM MDTSpecial Weather StatementPUB41 min
Aug 15, 5:22 PM MDTSevere Thunderstorm WarningPUBEl Paso38 min
Aug 15, 5:47 PM MDTSpecial Weather StatementPUBBent28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.